I have been a PD patient now for about 1 year. During the last month it has been a real test as I have been having terrible stomach problems. When ever I do one of my exchanges it hurts, so bad in fact that I need to do the daily exchanges laying down in the fetal position. When I’m done I get the shakes and I’m very cold. It takes me about 30 minutes to recover. When I’m not doing PD I feel like the old days the day after a football game, very sore. I don’t have any fibron,and my bp is normal, my weight is within a regular range although my appetite is really a challenge. About 2 weeks ago the dialysis nurses thought I was too dry and they were right but I got that straighten out. Please help me I am really hurting.
This kind of pain is NOT normal, as you know from your 11 months before it started. Maybe your catheter is in a funny spot, or you’ve developed an allergy to the type of dialysate you’re using?
Did you ask your PD nurse about the pain? Do you have any signs of peritonitis (wondering about the chills & feeling cold…) How about your nephrologist–this sounds like something to talk to him about–soon. Make an appt. with him/her. Let us know how it goes/what you find out.
Have you changed where you store your dialysis solution? Is the area cooler than normal? Do you warm your solution before you drain it in manually? If you use a cycler, has anyone checked to be sure that the warmer on the machine is working correctly? Draining in fluid that hasn’t been warmed to room temperature can cause pain and chills.
Did your nurse suggest that you bring in a bag of used dialysate to check for peritonitis? Signs and sympoms of peritonitis include:
– Cloudy bad of used fluid
– Fever above 99 degrees fahrenheit
– Abdominal tenderness or pain
– Drain problems
Whcih kind of dialysate do yoiu use? Icodextrin can cause sterile peritonitis in some people, and pain.
Thank you for your suggestions. I do always heat my solution before using it and both the microwave and the cycler are working properly.I have contacted my Dr. about this and he is working on it now. Has an idea about adding something to my solution to deal with the pain. Supposed to get back to me today.
Add something to the bags? Possibly lidocaine, a local anesthetic. This could get at the symptom (pain), but not the cause. Ask your doc for an X-ray to look at the cath position & make sure it’s not the problem. Ask him how he knows it’s NOT sterile peritonitis.
Thank you everyone for you suggestions, yesterday I made a mad dash 230 miles to meet with the dialysis nurse and Dr. we looked at everything and decided I was carrying a little too much fluid.Evidently I am extremely sensitive to it and it was causing the pain. I just seem to run such a super fine line between too much and not enough fluid. Today I feel 90% better.
I’m very glad that you were able to see your doctor and nurse. I hope that this works for you.
If you’re using the cycler at night, do you do a daytime exchange as well? If so, how much is your cycler leaving in at the end of each treatment and how much fluid do you routinely carry in your peritoneal cavity during the day? Is this the only time you have pain?
Do you know whether your peritoneal membrane transports wastes fast, slow, or in between?
What is your dialysis adequacy (Kt/V)?
I have had stomach problems for the last month at first it made me not eat when i did i had to eat rael slow and my stomach bothered me. now it is always bothering me hurting blowding i eat fine but after it hurts lots of time gives me gas i take gas releaver stuff for it but it hurts my stomach and doesnt help and when its not gas and i take something for it it still hurts. any sugestions on what it could be?
How long have you been during PD? I would report it to your Dr. asap. What dextrose do you mainly use?
Have you talked with your doctor and/or nurse about your symptoms? Pain and bloating aren’t normal with PD. Have they checked your solution to see if you could have peritonitis?
Have you seen a GI (stomach) doctor? If your symptoms are related to how the organs in your GI tract function, this specialist should be able to find it.
Have you talked with your dietitian about your symptoms? You could be allergic to certain foods. It might help to keep a food diary to see if you feel pain and bloating after eating certain foods.
You definitely need to eat or you will get malnourished. PD removes protein so you have to make it up in what you eat or you will get malnourished, which increases your risk for infection and hospitalization. Your dietitian can talk with you about nutrition supplements if those are needed.
i have called the doctors but i still am looking for the answers my husband is on pd and has been draining fine. then today (2) treatment he stops draining and w i changed the bags and put in 500ml just incase he was a little dry and tried to drain and nothing comes out. he has also lost all appitite for the last 4 months and is on meds to help with that. he is cold all the time i find him sleeping with his coat on in 70 and 80 degree weather. and yes i warm him solution everytime. when he drains at the end he hurts and when he fills at first it hurts. we thought it was normal with PD. we have tried moving left to right head up head down standing walking laying on boths sides back and stomach as well…
Your PD nurse may well know more than your doctors about how to help your husband–have you asked him or her?
The feeling cold could be due to anemia (a shortage of oxygen carrying red blood cells). Is your husband getting EPO, Aranesp, or Procrit? (This would be injections that either you or he would give him, or he would get in the clinic).
The loss of appetite is troubling–it may mean that he is not getting enough PD to feel his best, and malnutrition can be very dangerous. The lack of draining may mean a fibrin clot blocking the tubing, or it could mean something else. Please call his PD nurse today.
Will be going on CCPD asap. Going to surgeon to get port soon. Going to try the night cycler. Any suggestions. A little scared at the unknown.
Hi Unregistered. If you do register (you can make up a user name), you’ll get an email when someone answers you, so you don’t have to check back.
There is no question that it’s scary to start something new. If PD is your first treatment (or even if it isn’t), you might want to check out Kidney School at http://www.kidneyschool.org–it’s an online learning center with 16 modules on different topics, including treatment options.
On this site, we have some original articles to help you know what to expect, too:
– The “Bathtub” (Presternal) PD Catheter - http://www.homedialysis.org/resources/tom/200507/
– PD as a First Therapy - http://www.homedialysis.org/resources/tom/200602/
– PD Catheter Placement: What to Expect - http://www.homedialysis.org/resources/tom/200608/
You can also search these message boards. When I did an advanced search for the word “scared” in this board, 12 threads came up (here’s my search: http://forums.homedialysis.org/search.php?searchid=25877. You are not alone, lots of other folks have traveled down this road ahead of you.